Alert archive / California / Beach Hazards Statements in 2019
Beach Hazards Statement 2, NWS Los Angeles, CA
NWS Los Angeles, CA issued this beach hazards statement at Jan 7, 2019, 1:23 PM PST for Los Angeles County, California. It took effect at Jan 8, 2019, 10:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 7, 2019, 1:23 PM PST (21:23 UTC)
- In effect from
- Jan 8, 2019, 10:00 PM PST
- Expired
- Jan 7, 2019, 9:13 PM PST
- In force
- Issued by
- NWS Los Angeles, CA
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
243 WHUS46 KLOX 072123 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 123 PM PST Mon Jan 7 2019 CAZ034-035-039>041-087-080530- /O.NEW.KLOX.BH.S.0002.190109T0600Z-190111T0200Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast- Santa Barbara County South Coast-Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 123 PM PST Mon Jan 7 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY EVENING THROUGH THURSDAY AFTERNOON... A series of storms in the next week will generate a very large west swell by Tuesday night with this swell expected to produce an extended period of high surf along the west and northwest facing beaches of Southwest California. The surf will affect the west and northwest facing beaches of the central coast beginning Tuesday night and continuing all the way through the upcoming weekend. The surf on Tuesday night into Thursday will be particularly high with breakers of 17-22 feet, and a High Surf Warning may be necessary during this period. High surf of this nature will often produce breaking waves across the entrance to Morro Bay Harbor, causing dangerous conditions for local mariners. There may also be minor flooding of the immediate coast during the time of high tides and dangerous rip currents at any time. This west swell will also greatly impact the west facing beaches of Los Angeles and Ventura counties, and produce high surf at any west facing beaches in southern Santa Barbara county as well. Breakers of 6 to 12 feet with max sets to 14 feet will be possible at west facing beaches south of Point Conception. Ventura County should have the best chance for large breakers with breaking waves possible across the entrance to Ventura Harbor. Minor flooding of the immediate coast is possible during the time of high tide and dangerous rip currents will be possible at any time. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ Sweet
1 follow-up statement
696 WHUS46 KLOX 080513 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 913 PM PST Mon Jan 7 2019 CAZ034-035-081330- /O.CAN.KLOX.BH.S.0002.190109T0600Z-190111T0200Z/ /O.NEW.KLOX.SU.W.0001.190109T0600Z-190110T0400Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast- 913 PM PST Mon Jan 7 2019 ...HIGH SURF WARNING IN EFFECT FROM 10 PM TUESDAY TO 8 PM PST WEDNESDAY... ...BEACH HAZARDS STATEMENT IS CANCELLED... The National Weather Service in Los Angeles/Oxnard has issued a High Surf Warning for the beaches along the Central Coast. This warning is in effect from 10 PM Tuesday to 8 PM PST Wednesday and replaces the Beach Hazards Statement. * SURF...The surf will build rapidly to dangerous and damaging levels overnight Tuesday. Surf between 17 and 22 feet with sets to 26 feet are expected at west-facing beaches during the peak of the surf event on Wednesday. Surf will likely subside through Wednesday night and the warning will likely be converted to a high surf advisory. High surf will likely continue into Thursday. * SURF ZONE HAZARDS...Dangerous and powerful breaking waves are likely along with strong rip currents and longshore currents. Swimmers are advised to remain out of the water during this time. Boaters are advised to use caution nearshore since swells of this magnitude having a history of capsizing boats. * COASTAL FLOODING...Coastal flooding is possible with this surf event, especially during times of high tide. Minor tidal overflows are likely with surf this large. Normally, dry areas of the beach will be inundated with water quickly. Walkways, parking lots and other beach parking areas could be flooding due to tidal overflows, including the Oceano Dunes Recreation Area. * TIDES...A high tide around 5 feet is expected around 11 am Wednesday, followed by a low tide near 0 feet between 6 and 630 pm. * IMPACTS...Powerful waves and strong rip currents will pose an exceptional risk of ocean drowning and damage to coastal structures like piers and other jetties. Large breaking waves can cause injury...wash people off beaches and rocks...and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Warning indicates that dangerous...battering waves will pound the shoreline. This will result in life-threatening conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ CAZ039>041-087-081330- /O.CAN.KLOX.BH.S.0002.190109T0600Z-190111T0200Z/ /O.NEW.KLOX.SU.Y.0002.190109T1200Z-190111T0400Z/ Santa Barbara County South Coast-Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 913 PM PST Mon Jan 7 2019 ...HIGH SURF ADVISORY IN EFFECT FROM 4 AM WEDNESDAY TO 8 PM PST THURSDAY... ...BEACH HAZARDS STATEMENT IS CANCELLED... The National Weather Service in Los Angeles/Oxnard has issued a High Surf Advisory for the beaches in Santa Barbara, Ventura, and Los Angeles Counties, including Santa Barbara and Catalina Islands. This advisory is in effect from 4 AM Wednesday to 8 PM PST Thursday and replaces the Beach Hazards Statement. * SURF...Breakers of 6 to 12 feet with max sets to 14 feet will be possible at west-facing beaches south of Point Conception between early Wednesday morning and Thursday evening. There is a chance that surf could reach damaging levels near Ventura and a High Surf Warning could be issued at a later time. * SURF ZONE HAZARDS...Dangerous and powerful breaking waves are likely along with strong rip currents and longshore currents. Swimmers are advised to remain out of the water during this time. Boaters are advised to use caution nearshore since swells of this magnitude having a history of capsizing boats. * COASTAL FLOODING...Coastal flooding is possible with this surf event, especially during times of high tide. Minor tidal overflows are likely with surf this large. Normally, dry areas of the beaches, walkways, and parking lots could become inundated with water rapidlydue due to tidal overflows. * TIDES...A high tide around 5 feet is expected between 10 and 1030 am Wednesday, followed by a low tide near 0 feet around 545 pm. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury...wash people off beaches and rocks...and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area...producing localized beach erosion and dangerous swimming conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ Hall/ASR
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Jan 7, 11:13 AM PST, 2 hours 10 minutes earlier.
Area forecast discussion, Jan 7, 11:13 AM PST, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Los Angeles/Oxnard CA 1113 AM PST Mon Jan 7 2019 .SYNOPSIS...07/750 AM. Light to moderate rain will continue to fall this morning along the coast before drying out this afternoon. A ridge will bring mostly clear skies tomorrow with near normal temperatures. A storm system will likely bring light rain to the Central Coast on Wednesday. More significant precipitation across the area is expected on Friday and Sunday. && .SHORT TERM (TDY-WED)...07/910 AM. ***UPDATE*** Very light rain is falling over the area from southern Santa Barbara County through eastern Los Angeles County. Rainfall rates are only a few hundredths of an hour, and will continue at that strength for another couple of hours gradually becoming more scattered and then ending by the afternoon. Temperatures, while still below normal, are largely above yesterday's as the post- frontal cold air mass has moved on, and the clouds prevented the radiational cooling that made it so cold last week. The high winds in Antelope Valley and the Ventura and Los Angeles County mountains are dropping off and the wind advisories and warning should be good to expire at 10 am. ***From Previous Discussion*** A classic orographically driven system is currently over the area. A juicy PW plume with values ranging between 1.0 and 1.15 inches. is over the area. This plume is interacting with a strong S to N pressure gradient (+10 MB from KLAX to KSFO) which is forcing this moisture up the E-W facing mtn ranges and is generated long lasting light to moderate rainfall rates. As is so ofter the case with this type of system the rainfall maximum is occuring across the SBA south coast and the western potion of VTA county where 1 to 3 inches have fallen. The system also produced 1 to 3 inches of rain yesterday evening across the coastal slopes to the north Morro Bay. Away from these orographically favorable areas the coasts and vlys from SLO to VTA county have seen a quarter to a half inch of rain. The inland areas and LA county have seen much less rainfall. During the rest of the morning the system will slowly wring itself out. Still another half inch with local three quarter inch amounts are possible from the SBA southcoast to the coastal slopes of western VTA county. The west of the area coastal areas may see another quarter to a third of an inch although places in LA county may only see about a tenth of an inch. The inland areas will not see much additional rain either. Due to the fact that the precipitation process is so low to the ground the radars are not doing a good job of capturing this event. The south flow has raised snow levels to over 7000 feet and snow is not a threat a with this system. The other interesting part of this storm is the winds. A mtn wave has formed in the south to north flow across the San Gabriel mtns and it has sfc in the Lake Palmdale area where gusts to 75 mph have been observed. These strong winds will continue into mid morning. It will be a mostly cloudy day for the most part and max temps will come in several degrees blo normal. The system will dry out this afternoon and by the evening the area will be rain free. A fast moving pop up ridge will bring mostly clear skies, dry conditions and near normal temps to the area on Tuesday. On Wednesday a cold 525 DM upper low will ride up the backside of Tuesday's ridge and into the PAC NW. This trajectory will keep most of the energy and moisture associated with this storm to the north of the area. Light rain will likely make it across the Central Coast Wednesday morning and last through the day. Both the GFS and the EC drag some rain into southern SBA county and VTA counties either late Wednesday afternoon or evening while the NAM keeps things dry. There is a chc some shower activity could persist overnight across SBA and VTA counties due to the slow progression of the weak front. No mdl really brings much if any rain to LA county. The Central Coast could see up to an inch of rain esp the NW corner of SLO county but elsewhere there should be much less rainfall. .LONG TERM (THU-SUN)...07/314 AM. A very weak ridge pops up on Thursday bringing dry and mild conditions to the area. GFS and EC continue to agree that a low latitude trof will swing through southern third of the state on Friday. followed by a transitional ridge on Saturday and then another cold trof on Sunday. The mdls have become pretty consistent in this thinking although there are plenty of differences in the details between the two mdls and individual runs. But right now it looks like both systems will bring significant precipitation to the entire forecast area. && .AVIATION...07/1905Z. At 1800Z, there was no marine layer or marine inversion at KLAX. Very low confidence in 18Z TAF package. Light rain, and associated MVFR/IFR conditions, were starting to come to an end, but overall went more pessimistic with sky cover. Broken skies may last longer than earlier indicated. Changes between flight categories will be chaotic, leading to low confidence forecast. However from late this afternoon through tonight, moderate confidence in VFR conditions for most sites. KLAX...Low confidence in 18Z TAF. CIGs and VSBYs will vary through the afternoon. Broken skies will likely continue into tonight. Moderate confidence in easterly winds around 10 knots through 00Z, although speeds will decrease during the afternoon. For tonight, a 50 percent chance of VFR conditions. KBUR...Low confidence in 18Z TAF. CIGs and VSBYs will vary through the afternoon. Broken skies will likely continue into tonight. For tonight, a 50 percent chance of VFR conditions. && .MARINE...07/1022 AM. For the Outer Waters, good confidence in current forecast. Winds and seas will remain below Small Craft Advisory (SCA) levels through tonight. On Tuesday and Wednesday, southeast winds will increase once again with a 60% chance of SCA level winds. After a lull on Thursday, there is a 60% chance of SCA level southeast to south winds on Friday. Additionally, a large, long-period, westerly swell will move into the waters on Wednesday and Thursday with SCA level seas likely. For the Inner Waters north of Point Sal, good confidence in current forecast. There is a 60% chance of SCA level southeast winds Tuesday and Wednesday then again on Friday. For the Inner Waters south of Point Conception, good confidence in current forecast. There is a 50-70% chance of SCA level seas on Wednesday and Thursday with the highest chances across the Santa Barbara Channel. On Friday, there is a 60% chance of SCA level southeast winds. && .BEACHES...07/1113 AM. Models are currently forecasting another round of a large, long period, westerly swell on Wednesday and Thursday. Based on forecast swell heights, high surf conditions are likely across west-facing beaches Wednesday and Thursday with possible warning conditions on the central coast and an advisory needed south of Point Conception. A Beach Hazards Statement will be issued this afternoon. && .LOX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && .HAZARD POTENTIAL OUTLOOK (WED-SUN). A couple of storm systems may bring precipitation impacts to the region Wednesday and again Friday and Sunday. There will be the possibility of impacts to the recent burn areas of Los Angeles and Ventura Counties for the late week storms. High surf is possible again at many area beaches Wednesday and Thursday. && PUBLIC...Rorke AVIATION...Sweet MARINE...Sweet BEACHES...Sweet SYNOPSIS...Stewart weather.gov/losangeles
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 9:44 PM PST | Areal Flood Advisory | LOX | Santa Barbara | 5 hr |
| Jan 6, 11:46 PM PST | High Wind Warning | LOX | 10 hr | |
| Jan 7, 2:11 AM PST | Areal Flood Advisory | LOX | Ventura | 109 min |
Nearby
Beach Hazards Statements in California, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.